Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 26, NWS Salt Lake City, UT

August 7, 2016Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 7, 2016, 12:33 PM MDT for Duchesne County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 12:33 PM MDT (18:33 UTC)
Expired
Aug 7, 2016, 1:00 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 209 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS55 KSLC 071833
SVRSLC
UTC013-071900-
/O.NEW.KSLC.SV.W.0026.160807T1833Z-160807T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1233 PM MDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUCHESNE COUNTY IN UTAH...

* UNTIL 100 PM MDT

* AT 1232 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MYTON...OR 8
  MILES WEST OF ROOSEVELT...AND MOVING EAST NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROOSEVELT...ARCADIA...CEDARVIEW...UPALCO AND NEOLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4018 11021 4027 11027 4046 10998 4032 10997
      4023 10997 4022 10998
TIME...MOT...LOC 1832Z 244DEG 21KT 4027 11015 

$$

GM
2 follow-up statements
813 
WWUS55 KSLC 071845
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1245 PM MDT SUN AUG 7 2016

UTC013-071900-
/O.CON.KSLC.SV.W.0026.000000T0000Z-160807T1900Z/
DUCHESNE UT-
1245 PM MDT SUN AUG 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR EAST CENTRAL DUCHESNE COUNTY...

AT 1245 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ROOSEVELT...MOVING NORTHEAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...CEDARVIEW AND NEOLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4024 11014 4032 11019 4046 10998 4032 10997
      4023 10997 4022 10998
TIME...MOT...LOC 1845Z 244DEG 21KT 4030 11006 

$$

GM
117 
WWUS55 KSLC 071859
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1259 PM MDT SUN AUG 7 2016

UTC013-071906-
/O.EXP.KSLC.SV.W.0026.000000T0000Z-160807T1900Z/
DUCHESNE UT-
1259 PM MDT SUN AUG 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUCHESNE COUNTY
WILL EXPIRE AT 100 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND IS EXITING THE WARNED AREA...THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER HAIL TO NICKLE SIZE AND GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4024 11014 4032 11019 4046 10998 4032 10997
      4023 10997 4022 10998
TIME...MOT...LOC 1854Z 244DEG 21KT 4030 11006 

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:28 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 10:28 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1028 AM MDT SUN AUG 7 2016

.SYNOPSIS...An increasingly strong southwest flow aloft beginning
today will bring much drier air to the region early this week.
Monsoon moisture is expected again Wednesday and Thursday.

&&

.SHORT TERM (Through Tonight)... Infrared satellite imagery this
morning shows a circulation center moving into the Washington
coast, with broad cyclonic flow extending inland to Idaho and
indicating the presence of a longwave trough in the area. Upstream
of that trough, convective activity stretches from southern Utah
northern to Montana. Water vapor imagery shows a very dry air mass
aloft crossing the Great Basin into Utah, though surface
observations still show dewpoints in the 45 to 60 degree range
across Utah. The morning sounding at SLC shows the higher
dewpoints mostly confined near the surface, while the driest air
is elevated above 500mb. Also, it shows modestly steep lapse rates
up to 500mb with up nearly 1000 J/kg of CAPE, depending on the
analysis method. Meanwhile, the SPC mesoanalysis shows 500-1000
J/kg mixed-layer CAPE across northern Utah this morning, and
around 35 kts of effective bulk shear. Lastly, models depict a
500MB shortwave trough upstream crossing northern NV. Area radars
show scattered convective activity this morning across generally
the northern half of Utah and into southwest Wyoming.

Considering all this, expecting isolated to scattered
thunderstorms across most of the forecast area today, with the
only exception perhaps being the West Deserts and Utah's Dixie as
drier air moves into those regions by this afternoon. Not
expecting flash flood impacts today given the relatively quick
storm motion. Instead, main threats look to be small hail and
gusty outflow winds, with some isolated cells potentially capable
of larger hail. Convection should decay and make its way towards
the Green River by Monday morning.

No major changes to the forecast this morning which is on track.

.PREVIOUS DISCUSSION...ISSUED 250AM MDT...

Aside from a couple showers near the Uinta mountains, not seeing any
potential for convection Monday.

Many areas will see gusty south winds today as the wave nears.
Otherwise warmer Monday.

.LONG TERM (AFTER 12Z TUESDAY)...
Southwest flow continues to increase Tuesday as a Pacific
Northwest trough tracks eastward. This will result in some gusty
winds, primarily over western Utah, with drier air continuing to
make its way into the forecast area from the west. A few showers
and thunderstorms may pop up over eastern Utah, but otherwise the
threat of convection looks low.

The trough is expected to split Tuesday, with the stronger upper
branch tracking north of the area through Idaho and Montana before
entering south central Canada late Wednesday. Guidance has been
trending stronger with the southern branch, however, which global
models indicate will move across Utah and southwest Wyoming
Wednesday afternoon through Thursday. Ahead of the system, the flow
aloft is progged to shift to a more southerly direction on
Wednesday, allowing some monsoonal moisture to come up. Latest GFS
is a bit more bullish with the influx of moisture, spreading it
across much of the area, which the EC keeps it focused over southern
and eastern Utah. Regardless, have bumped POPs upward for Wednesday
and Thursday based on these trends. Have also lowered temps a bit
during that period as the models are indicating more cloud cover and
a bit more cold air with the front with the last couple of runs.

Behind the front, strong high pressure is expected to return for
Friday through the weekend. This will result in a quick warming
trend in temperature with dry conditions and light winds through day
7.

&&

.AVIATION...South/Southeast winds are likely to be maintained at the
SLC terminal for the remainder of the period, and these winds will
likely gust over AWW criteria at times. Showers and occasional
Tstorms will intermittently impact the terminal until around
23-01Z.

&&

.FIRE WEATHER...
Red Flag Warning remains in effect this afternoon and evening for
wind and RH across zones 478 and 492.

Yesterday's ERC values were above the 90th percentile for several
stations across northern Utah, while most stations across southern
Utah have dropped below the 50th percentile.

Critical fire weather conditions will develop across northwest and
west central Utah today as gusty winds combine with low RH values.
These conditions may continue across west central Utah
through Tuesday. Drying and warming continues through Tuesday.

Monsoon moisture moves in Wednesday and Thursday, cooling
temperatures and raising RH values, though near the Nevada border
this moistening may not be sufficient to raise RH values above
critical thresholds.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ478-492.

WY...None.
&&

SHORT TERM...Van Cleave
AVIATION...Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 7, 2:48 AM MDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 AM MDT SUN AUG 7 2016

UTZ001>016-019>021-517-518-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
248 AM MDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY MAINLY
OVER THE MOUNTAINS AND EASTERN VALLEYS. SOME OF THESE STORMS MAY
PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
NORTHWEST AND WEST-CENTRAL UTAH DUE TO THE COMBINATION OF GUSTY
WINDS...LOW HUMIDITY AND CRITICALLY DRY FUELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY ACROSS
NORTHWEST AND WEST-CENTRAL UTAH DUE TO THE COMBINATION OF GUSTY
WINDS...LOW HUMIDITY AND CRITICALLY DRY FUELS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE NEXT SURGE IN
MONSOON MOISTURE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 7, 10:59 AM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1059 AM MDT SUN AUG 7 2016

UTZ007-071745-
WASATCH MOUNTAINS I-80 NORTH UT-
1059 AM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RICH AND EASTERN CACHE
COUNTIES UNTIL 1145 AM MDT...

AT 1058 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LAKETOWN...MOVING NORTHEAST
AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...BEAR LAKE
LAKETOWN...GARDEN CITY...GARDEN...LAKOTA...
PICKELVILLE AND MEADOWVILLE.

THOSE RECREATING AT BEAR LAKE ARE IN THE PATH OF THIS STORM AND
SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

IF ON OR NEAR BEAR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4182 11105 4149 11157 4179 11168 4200 11146
      4200 11105
TIME...MOT...LOC 1658Z 226DEG 37KT 4173 11149

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:30 PM MDTSpecial Weather StatementSLCDavis15 min
Aug 6, 9:30 PM MDTRed Flag WarningSLCBox Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more24 hr
Aug 7, 10:59 AM MDTSpecial Weather StatementSLCRich46 min
Aug 7, 3:06 PM MDTFire Weather WatchSLCBox Elder, Davis, Salt Lake, Tooele, Utah24 hr
Aug 7, 3:53 PM MDTSpecial Weather StatementSLCRich22 min
Aug 7, 4:03 PM MDTSpecial Weather StatementSLCCarbon27 min
Aug 7, 5:06 PM MDTSpecial Weather StatementSLCRich24 min
Aug 7, 5:13 PM MDTSevere Thunderstorm WarningSLCRich, Summit32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.